Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Amarillo, TX

March 23, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 7:54 PM CDT for 4 counties in Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 7:54 PM CDT (00:54 UTC)
Expired
Mar 23, 2017, 8:46 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 8:11 PM CDTHAIL 1Gruver, TXQUARTER SIZE HAIL REPORTED. LASTED FOR A GOOD MINUTE BEFORE MOVING ON.
Mar 23, 8:30 PM CDTHAIL 1.5Gruver, TXDIME TO PING PONG BALL SIZE HAIL REPORTED IN GRUVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS54 KAMA 240054
SVRAMA
TXC195-233-341-421-240200-
/O.NEW.KAMA.SV.W.0005.170324T0054Z-170324T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
754 PM CDT THU MAR 23 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Hutchinson County in the Panhandle of Texas...
  Hansford County in the Panhandle of Texas...
  Southeastern Sherman County in the Panhandle of Texas...
  Northeastern Moore County in the Panhandle of Texas...

* Until 900 PM CDT

* At 753 PM CDT, a severe thunderstorm was located 6 miles west of
  Morse, or 23 miles southwest of Spearman, moving northeast at 55
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. Hail may accumulate on roadways causing 
           hazardous travel. 

* Locations impacted include...
  Spearman, Sunray, Gruver and Morse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3596 10110 3594 10192 3650 10163 3650 10110
TIME...MOT...LOC 0053Z 203DEG 48KT 3606 10159 

HAIL...1.25IN
WIND...70MPH
 
$$

JC
3 follow-up statements
744 
WWUS54 KAMA 240117
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT THU MAR 23 2017

TXC233-341-240127-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hutchinson TX-Moore TX-
817 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUTCHINSON AND
NORTHEASTERN MOORE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3622 10110 3620 10178 3650 10163 3650 10110
TIME...MOT...LOC 0117Z 203DEG 48KT 3636 10143 

$$

TXC195-421-240200-
/O.CON.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-Sherman TX-
817 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR HANSFORD AND EAST CENTRAL SHERMAN COUNTIES...

At 817 PM CDT, a severe thunderstorm was located 6 miles north of
Gruver, or 17 miles northwest of Spearman, moving northeast at 55
mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected. Hail may accumulate on roadways causing hazardous 
         travel. 

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3622 10110 3620 10178 3650 10163 3650 10110
TIME...MOT...LOC 0117Z 203DEG 48KT 3636 10143 

HAIL...1.25IN
WIND...70MPH
 
$$

JC
092 
WWUS54 KAMA 240132
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
832 PM CDT THU MAR 23 2017

TXC421-240141-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Sherman TX-
832 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0131Z 212DEG 46KT 3643 10146 

$$

TXC195-240200-
/O.CON.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-
832 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN HANSFORD COUNTY...

At 831 PM CDT, a severe thunderstorm was located 12 miles north of
Gruver, or 17 miles south of Guymon, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Hansford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0131Z 212DEG 46KT 3643 10146 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
926 
WWUS54 KAMA 240146
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
846 PM CDT THU MAR 23 2017

TXC195-240156-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-
846 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANSFORD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0144Z 203DEG 48KT 3635 10114 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 23, 6:20 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017

.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.

Beat

&&

.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/

SHORT TERM...
See mesoscale discussion below.

Simpson

LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.

Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.

Beat

FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     High Wind Watch from Friday morning through Friday evening for
     the following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Potter...Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...High Wind Watch from Friday morning through Friday evening for
     the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

16/16
Hazardous weather outlook, Mar 23, 4:01 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Thu Mar 23 2017

OKZ001>003-TXZ001>020-241200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through the late evening hours. The
potential for severe weather will exist across both Panhandles
during this time with up to golf ball size hail and wind gusts
between 60 and 70 mph as the primary threats.

A Wind Advisory remains in effect for the Texas Panhandle through
early evening where south to southwest winds of 30 to 40 mph with
gusts over 50 mph will be possible.

A Red Flag Warning remains in effect for the far western Texas
and Oklahoma Panhandles where winds will be 30 to 40 mph and
relative humidity values will be 12 to 20 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

It will be windy across western and central parts of the Texas
and Oklahoma Panhandles on Friday when sustained wind speeds of 30
to 45 mph will be possible. Gusts will range from 45 to 60 mph. A
High Wind Watch has been issued for the entire Texas and Oklahoma
Panhandles.

Thunderstorms are possible again on Sunday and Tuesday through
Thursday. At this time, the threat for severe weather appears to
be low on these days. Elevated fire weather conditions will be
possible for portions of the Panhandles on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening.

Area fire managers and emergency management should be alert for
elevated fire weather conditions on Sunday.

In the hours before

Local storm report, Mar 23, 7:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     3 W DUMAS               35.86N 102.01W
03/23/2017  M60 MPH          MOORE              TX   BROADCAST MEDIA

            SCHOOLNET SITE MOORE COUNTY AIRPORT REPORTING 60 MPH
            WINDS

&&

EVENT NUMBER AMA1700255

TLH
Special weather statement, Mar 23, 7:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
718 PM CDT THU MAR 23 2017

OKZ002-240100-
Texas OK-
718 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Elkhart to 8 miles west of
Texhoma. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Optima, Hardesty, Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10119 3650 10202 3699 10203 3700 10119
TIME...MOT...LOC 0018Z 221DEG 36KT 3694 10188 3651 10194

JC
Local storm report, Mar 23, 7:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             2 S DALHART             36.03N 102.52W
03/23/2017  E1.00 INCH       HARTLEY            TX   BROADCAST MEDIA

            VIEWERS REPORTING QUARTER SIZE HAIL 2 MILES SOUTH OF
            DALHART

&&

EVENT NUMBER AMA1700256

TLH
Local storm report, Mar 23, 7:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     3 W WILDORADO           35.22N 102.30W
03/23/2017  E65 MPH          OLDHAM             TX   BROADCAST MEDIA

            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER AMA1700257

TLH
Special weather statement, Mar 23, 7:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
744 PM CDT THU MAR 23 2017

TXZ003-008-240130-
Hutchinson TX-Hansford TX-
744 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND HANSFORD
COUNTIES UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Goodwell to 8 miles west
of Pringle. Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3585 10109 3579 10162 3649 10163 3650 10109
TIME...MOT...LOC 0044Z 196DEG 49KT 3650 10158 3591 10160

JC
Local storm report, Mar 23, 7:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 W WILDORADO           35.22N 102.30W
03/23/2017  E65 MPH          OLDHAM             TX   BROADCAST MEDIA

            TIME ESTIMATED BY RADAR. TIME CORRECTED

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER AMA1700257

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:08 PM CDTSevere Thunderstorm WarningAMAMoore, Oldham, Potter, Sherman67 min
Mar 23, 7:44 PM CDTSpecial Weather StatementAMAHansford, Hutchinson46 min
Mar 23, 7:58 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham62 min
Mar 23, 8:27 PM CDTSpecial Weather StatementAMAPotter, Randall63 min
Mar 23, 8:52 PM CDTSpecial Weather StatementAMAMoore, Sherman23 min
Mar 23, 8:53 PM CDTSpecial Weather StatementAMAMoore, Sherman52 min
Mar 23, 9:14 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman46 min
Mar 23, 9:31 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Potter59 min
Mar 23, 10:31 PM CDTSpecial Weather StatementAMADonley, Gray, Roberts59 min
Mar 24, 5:44 AM CDTHigh Wind WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more14 hr
Mar 24, 5:44 AM CDTWind AdvisoryAMACollingsworth, Hemphill, Lipscomb, Wheeler14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.